OK, my apologies to Insulet concerning My criticizing the technology MANY, MANY times, especially because my bg's never seemed to be dropping like I would expect them to after a bolus (of course my immediate culprit is the pod)- Had a discussion with my endo recently and he told me that it sounded more like I had been the victim of "Bad Insulin" which happens many more times than anyone would ever think! (those are his words, not mine) I went to my pharmacy to see what they say and they agree with him....they gave me a new vile no questions asked! Any one else ever hear this or encounter this? Seems unlikely to me, although it would explain alot with the problems I've had. Comments?
Also consider maybe the brand/type. I've only used Lilly and Novo insulins and have really not seem much difference. But I've read where a lot of Type 1's will see major differences between the two.
There are so many options of insulin today for diabetics that maybe something like the newer faster acting insulins might do you some good. I know I'm looking into them for me, like the Lispro brand. Here's a nice "why" article on these types of insulins: http://asweetlife.org/feature/better-faster-stronger-creating-ultra...
As a Type 1 I have found that Novo is a little faster acting but more measured, or gradual response. Insulin at body temp has a very short shelf life and you are also depending on the shipping system from the factory in keeping the product refrigerated properly until you get it. Ever buy a bottle of milk way before expiration and have it spoil by morning?
Controlling BG is like walking a highwire, blindfolded, in gusty wind without a balance pole. Everything you do, or don't do affects it.
Faster is also not always better. Takes time to digest and digestion is dependant on type of foods. I have often come in after a little exercise or exercised right after eating eat a 100 carb meal and have the BG drop like a stone 2 hrs later.
Although I cannot attribute to "bad insulin", we have had MULTIPLE occasions where we bolus, bolus, bolus without a response. I have tested the insulin theory by giving a manual bolus, to which my sons BG will respond- most of the time. I have suspected air bubbles, rf interference, absorption issues, growth hormones-- but when it boils down to it WHO KNOWS! One thing I have found that does seem to work is setting a high temp basal and that seems to eventually bring him down.
yes, my endo says that you can bad insulin. I also know that with the pod you can also just get a bad infusion. If I suddenly have bad numbers for 6 hours after changing a pod, I will simply discard it & put on a new one somewhere else & invariably my numbers will immediately come down.
Did you ever inject directly with the insulin? Or did you keep bolusing and blaming the Pod?
If Boluses aren't working I always suggest an injection.
Thank you all for your responses...I truly did not think "Bad insulin" could exist! Lesson learned, I guess. Just oNE MORE THING WE NEED TO BE CONSCIOUS OF......and yes, Seth, I always inject if the pod doesnt seem to be working!
Glad you worked that out Steve.
From the topic, I had visions of my insulin sneaking out at night to break into cars, smoke, and listen to that rock and roll music.
Thanks for the Laugh! Now that would be "Naughty, naughty insulin!"
After doing the whole insulin thing for 22 years, I am likewise convinced that "bad insulin" occurs a whole lot more often than is reported. I have had situations where I have bolused, and bolused, and bolused only to have nothing happen. I have replaced everything (infusion sets and reservoirs in my pre-OmniPod days, whole pods) except the insulin vial involved only to have nothing happen. After I pulled a new vial and replaced everything else once again, everything went back to normal.
I have had this happen about a dozen times in 22 years, and for whatever reason (no offense intended to Eli Lilly), this seemed to happen much more frequently when I was on Humalog. I switched to Apidra four years ago, and it has not happened once.
I probably should have reported these incidents to Lilly or my pharmacy, but instead, I just scolded the insulin and it ran into the trashcan with its tail between its legs.